Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 16, 2021Lincoln County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 16, 2021, 3:58 PM MDT for Lincoln County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2021, 3:58 PM MDT (21:58 UTC)
Expired
May 16, 2021, 4:30 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:31 PM MDTHAIL 1.755 W Karval, CODELAYED REPORT. COCORAHS STATION CO-LN-34 KARVAL 4.8 W. OBSERVER NOTED DENTED CARS AND DAMAGED SHINGLES. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS85 KBOU 162158
SPSBOU

Special Weather Statement
National Weather Service Denver CO
358 PM MDT Sun May 16 2021
 
COZ047-162230-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
358 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 430 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Punkin Center, or 31 miles south of Limon, moving
northeast at 10 mph.

Nickel size hail will be possible with this storm. Hail may
accumulate on roadways causing hazardous travel.

Locations impacted include...
Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10366 3883 10376 3893 10351 3879 10342
TIME...MOT...LOC 2158Z 244DEG 7KT 3882 10360 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 16, 3:41 PM MDT, 17 minutes earlier.

Area forecast discussion, May 16, 3:41 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
341 PM MDT Sun May 16 2021

.SHORT TERM...(This evening through Monday)
Issued at 256 PM MDT Sun May 16 2021

Scattered showers and storms are developing over the high terrain
and should start moving out over the plains later this afternoon.
Daytime heating was significantly limited in the foothills and
adjacent plains by the persistent stratus since this morning,
generally in the area around and north of I-76. A recent sounding
from near Fort Collins showed a large capping inversion with
about 130 J/kg of CIN. There may be enough lift from outflow from
nearby convection for some isolated storms to initiate in this
area but they would be weak and precipitation may also struggle to
reach the ground. Models didn't pick up on the early stratus well
and aren't picking up on the cap very well either. I have reduced
temperatures, PoP, and QPF in this area through the evening to
account for this, and it also reinforces the idea that severe
weather will be limited to the area southeast of I-76 today where
there is better instability.

Scattered showers and storms will persist through the night with
best coverage and intensity gradually shifting east with a
potential MCV. Models are still showing an MCV developing over
east-central Colorado tonight and moving northeast towards the
Kansas border through Monday morning. The main impact with this
system would be moderate to heavy rain on the eastern plains. More
showers and storms are likely Monday afternoon and evening with
increased vorticity advection aloft ahead of the cutoff low to our
southwest as it advances east. The potential for severe storms
still seems limited by a lack of instability and weak flow aloft
however.

.LONG TERM...(Monday night through Sunday)
Issued at 256 PM MDT Sun May 16 2021

For Monday night and Tuesday, the broad upper low will meander
slowly across southern Colorado but with only weak upward QG
ascent with the low. Airmass will be mostly saturated with
increasing/deepening northeast upslope flow with approaching low
on Monday night. Expect the highest chances of showers in this
Monday night and Tuesday morning time period. By Tuesday afternoon
the low level flow shifts more southeast and upper low center is
over south central Colorado. Still expect likely showers during
the afternoon/evening, but instability will again be limited with
more isolated thunderstorms.

The weakening upper low will move across Eastern Colorado and into
the central plains later Wednesday and Wednesday night with some
drying and weakly subsident airmass. Chance of showers on Wednesday
will see less areal coverage of storms but may be a bit more
instability with possible better heating. Temperatures will be
warmer on Wednesday with readings back around seasonal normals.

For Thursday and Friday, a new strong upper low will move onshore
from the Pacific and move into the northern Rocky Mountain region
for Friday and Saturday. This will increase the southwest flow
pattern aloft, somewhat drier air so expect more isolated coverage
of late day storms. There could be better strength of storms across
the far eastern plains of Colorado with deeper low level moisture
expected to reside.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 256 PM MDT Sun May 16 2021

Expect MVFR to IFR and ILS conditions to persist due to low
clouds with bases below 6000 feet through the TAF period.
Scattered showers and storms are developing over the high terrain
and some are still possible in the vicinity of the terminals later
this afternoon and evening but will be limited by a general lack
of instability due to the low cloud cover through the day. A
recent nearby sounding has shown cool lower levels beneath a
strong capping inversion, and precipitation may struggle to reach
the ground in the vicinity of the terminals. The best chance of
thunderstorm impacts would be at KBJC, closer to the foothills.
Variable, gusty winds are possible with passing showers. Light to
moderate northerly to northeasterly winds through the afternoon
and evening should be followed by weak drainage or even light and
variable winds through the night.

&&

.HYDROLOGY...
Issued at 256 PM MDT Sun May 16 2021

There is still some risk of slowing moving storms producing
moderate precipitation over the burn areas in the foothills
through this evening. There is potential for development of an MCV
and persistent showers on the eastern plains overnight through
Monday morning. Moderate to heavy rainfall is possible under the
MCV with a low flooding risk.

The flash flood risk will be low on Monday night and Tuesday with
more light to moderate rain with only weak instability. Expect
lower areal coverage of storms on Wednesday but better heating may
result in stronger storms for Wednesday afternoon. A drier
airmass will be over the area Thursday and Friday with only
isolated late day storms possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EJD
LONG TERM...Entrekin
AVIATION...EJD/RJK
HYDROLOGY...Entrekin/EJD
Hazardous weather outlook, May 16, 10:00 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1000 AM MDT Sun May 16 2021

COZ030>051-171600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1000 AM MDT Sun May 16 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains this
afternoon, and spread onto the plains in the late afternoon and
evening hours. Some of the storms on the plains could be severe,
mainly south of Interstate 76 in the early evening. The main
threats are hail up to one inch in diameter and heavy rain. Wind
gusts to 60 mph are also possible. There is a threat of minor
flooding from thunderstorm rains in the foothills burn areas this
afternoon, especially in Boulder and Larimer counties. Sustained
heavy rain is not expected in the burn areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will be likely on Monday and Tuesday.
The risk for these storms to produce flooding or severe hail or
wind will be low. Showers and storms are possible Wednesday with
less areal coverage. A warm and windy pattern will develop
Thursday into next weekend. There will be a chance for isolated
showers and storms most afternoon and evenings during that
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, May 16, 3:58 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
358 PM MDT Sun May 16 2021

COZ047-162230-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
358 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 430 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Punkin Center, or 31 miles south of Limon, moving
northeast at 10 mph.

Nickel size hail will be possible with this storm. Hail may
accumulate on roadways causing hazardous travel.

Locations impacted include...
Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10366 3883 10376 3893 10351 3879 10342
TIME...MOT...LOC 2158Z 244DEG 7KT 3882 10360

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:00 PM MDTSpecial Weather StatementBOUDouglas30 min
May 16, 1:33 PM MDTAreal Flood AdvisoryBOUJackson87 min
May 16, 4:13 PM MDTSevere Thunderstorm WarningBOULincoln32 min
May 16, 4:27 PM MDTSevere Thunderstorm WarningBOULincoln33 min
May 16, 4:43 PM MDTSevere Thunderstorm WarningBOULincoln32 min
May 16, 4:51 PM MDTTornado WarningBOULincoln24 min
May 16, 4:54 PM MDTSevere Thunderstorm WarningBOULincoln36 min
May 16, 5:22 PM MDTAreal Flood AdvisoryBOULincoln113 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.